I took allopurinol after chemotherapy to prevent gout and lower uric acid. High uric acid causes blood in my urine. and once uric acid level was back in range without blood in urine, the allopurinol started giving me constipation. I found when I didn’t take allopurinol, I wasn’t constipated. When I did take allopurinol, I was constipated again. The constipation puts a tremendous amount of stress on my lower back and spine. Something in the allopurinol makes me constipated. Do I discontinue allopurinol?

In this case, I suggest that you discuss the side effects of allopurinol with your physician.  There are other alternatives to taking allopurinol.  There is a drug called febuxostat (Brand name Ulrich) that can be used to treat gout and uric acid disease in patients who are unable to take allopurinol.

 

Advertisements
This entry was posted in Ask the Doctor, Gout, Kidney-Related Health Questions, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments. Bookmark the permalink.